Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 321, NWS Birmingham, AL

August 3, 2023Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2023, 5:30 PM CDT for Pickens County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 5:30 PM CDT (22:30 UTC)
Expired
Aug 3, 2023, 6:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS54 KBMX 032230
SVRBMX
ALC107-032300-
/O.NEW.KBMX.SV.W.0321.230803T2230Z-230803T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
530 PM CDT Thu Aug 3 2023

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Pickens County in west central Alabama...

* Until 600 PM CDT.

* At 530 PM CDT, severe thunderstorms were located along a line
  extending from near Deerbrook to Union, moving south at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Aliceville, Pickensville, Memphis, McMullen, Garden, Benevola,
  Johnston Lake, Bevill Lock And Dam, Gainesville Lake Campground,
  Cochrane and George Downer Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3325 8831 3312 8792 3308 8797 3307 8802
      3305 8803 3306 8804 3304 8803 3304 8805
      3305 8807 3305 8808 3304 8807 3303 8810
      3304 8815 3303 8814 3301 8817 3300 8817
      3299 8834
TIME...MOT...LOC 2230Z 348DEG 22KT 3317 8851 3301 8792 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87/Grantham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:37 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 2:37 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
237 PM CDT Thu Aug 3 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 1257 PM CDT THU AUG 3 2023

Broad mid-level ridging is centered over Central Texas at midday
while a mesoscale convective system was over Central Tennessee.
Outflow boundaries from the convection in Tennessee are moving
south into our far northwest counties and is acting as a focus for
new shower and thunderstorm development at this writing.

A flood watch remains in effect for portions of our northeast
counties, roughly east of I-65 and north of I-20 through noon on
Friday. This area will potentially experience multiple rounds of
showers and thunderstorm activity beginning this afternoon
followed by more activity overnight and again through midday on
Friday before the axis of most of the activity shifts further
southward with time. Locally heavy rainfall may result in ponding
of water and localized flooding in low-lying, poor drainage and
urban locations.

This afternoon.

Clouds will continue to increase over the northern half of the
area with chances for showers and thunderstorms increasing through
the afternoon from the north to the central counties. This
activity will provide some heat relief but will also pose a risk
for damaging winds due to strong instability and favorable
downburst conditions with drier air aloft. Sufficient wind shear
will exist this afternoon and into the evening to support some
more organized convective activity as well. To the south, partly
cloudy skies will provide little relief from temperatures in the
mid to upper 90s with dew points slow to mix out into the mid 70s.
This will result in heat indices at or above 105 degrees for much
of our southern and western counties for much of the afternoon.
Winds will be from the west at 4-8 mph.

Tonight.

The mid-level ridge is progged to contract a bit further
overnight over Eastern Texas while a series of impulses aloft
continue to push southeast around the periphery of the ridging.
The result will be a persistent weakness over the northeastern
half of the forecast area. The flood watch remains out for these
additional rounds of showers and some thunderstorms overnight.
Areas further south and west will experience partly to mostly
cloudy skies with lower chances for a few showers or storms. Winds
will be from the southwest at 3-6 mph. Lows will range from near
70 northeast to the mid 70s south and west.

Friday.

The mid-level ridging is expected to become more elongated,
extending from over Louisiana west to over Southern Arizona. A
weakness aloft will persist over much of our area. This will allow
further impulses to penetrate further south over Central Alabama.

Look for clouds to increase further through the day Friday across
the central and southern counties with shower and thunderstorm
activity becoming more likely across the southern portion of the
area. Sufficient instability along with some residual dry air
aloft will again support some damaging wind potential with the
heavier activity. The flood watch is set to expire at midday to
account for the higher rain chances shifting southeast of the
northeast portion of our forecast area. Winds will become
northwest at 4-8 mph. Highs will range from the upper 80s
northeast to the mid 90s southwest.

05

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 223 PM CDT THU AUG 3 2023

No significant changes to the extended forecast. An active
northwest flow will continue through the period with above normal
rain chances. Confidence is low for timing of individual impulses.
Above normal temperatures and high humidity will continue to be
elevated over the weekend with heat indices 105-110.

58/rose

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT THU AUG 3 2023

Mid-level ridging to our west will allow for a few disturbances
to push southeast over the Tennessee Valley Region through this
period. The result will be increasing clouds from the north with
chances for showers and some storms increasing through the
afternoon. Most of the activity will affect the eastern portion of
the northern sites through late afternoon then affecting
BHM/EET/TCL into the evening. Expect this activity to persist
overnight across most of the northern sites, followed by activity
shifting further south to include the southern terminals into
Friday morning.

05

&&

.FIRE WEATHER...

A band of thunderstorms will track southward this afternoon and evening
across Central Alabama. The storms will produce wind gusts of 30-40
mph, with locally higher gusts. Scattered to numerous showers and
storms will continue overnight and into Friday. Min RH values on
Friday will be 55-65 percent. Outside thunderstorms, 20 ft winds
will be light and variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  89  69  91 /  60  60  20  20
Anniston    71  88  71  92 /  60  60  20  20
Birmingham  72  90  73  93 /  60  60  30  40
Tuscaloosa  73  93  74  93 /  50  60  30  50
Calera      72  90  74  92 /  60  60  30  40
Auburn      72  87  73  90 /  50  60  40  40
Montgomery  74  93  74  94 /  40  60  40  40
Troy        75  94  74  94 /  30  60  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga-Barbour-Bibb-Bullock-Chilton-Coosa-Elmore-
Fayette-Jefferson-Lamar-Lowndes-Macon-Marion-Montgomery-Pickens-
Pike-Russell-Shelby-Tuscaloosa-Walker-Winston.

Flood Watch through Friday afternoon for the following counties:
Blount-Calhoun-Cherokee-Cleburne-Etowah-St. Clair-Winston.

Heat Advisory until 9 PM CDT Friday for the following counties:
Dallas-Greene-Hale-Marengo-Perry-Sumter.

&&

SHORT TERM...58/rose
LONG TERM....32
AVIATION...05
Hazardous weather outlook, Aug 3, 4:22 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
422 AM CDT Thu Aug 3 2023

ALZ011>015-017>050-041230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
422 AM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible between 12 PM and 9 PM today
across much of Central Alabama, with the relatively highest chances
across far northern and northeastern portions. Damaging winds up to
60 mph will be possible.

Multiple rounds of showers and storms this afternoon through the
overnight hours may cause isolated flash flooding, especially across
northeastern portions of Central Alabama.

Heat indices will range from 105 to 109 degrees across the western
half of Central Alabama today ahead of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated flash flooding will be possible on Friday, especially in
northeastern portions of Central Alabama during the morning hours.

Severe thunderstorms are possible Friday between 10 AM and 7 PM,
mainly across the southwestern half of Central Alabama. Damaging
winds up to 60 mph will be possible.

Heat indices will range from 105 to 109 degrees across southwestern
portions of Central Alabama Friday afternoon ahead of any
thunderstorms.

Heat indices will reach or exceed 105 degrees at times across much
of Central Alabama Saturday through Monday. At this time, the
highest heat indices are forecast Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and tonight and again on Friday.

In the hours before

Local storm report, Aug 3, 4:33 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
433 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Dmg     Calera                  33.10N 86.75W
08/03/2023                   Shelby             AL   Emergency Mngr

            Multiple trees and power lines down.

&&

GMS/EEA
Local storm report, Aug 3, 4:46 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
446 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tstm Wnd Dmg     1 NNW Maylene           33.22N 86.87W
08/03/2023                   Shelby             AL   Trained Spotter

            Tree fell and sliced a mobile/manufactured
            home in half.

&&

GMS/EEA
Local storm report, Aug 3, 5:00 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
500 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     Cottondale              33.19N 87.45W
08/03/2023                   Tuscaloosa         AL   Emergency Mngr

            Trees down in various locations east of
            Tuscaloosa.

&&

GMS/EEA
Local storm report, Aug 3, 5:15 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
515 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tstm Wnd Dmg     3 W Hillabee Creek      32.99N 85.91W
08/03/2023                   Tallapoosa         AL   Emergency Mngr

            Multiple trees down north of highway 22.

&&

GMS/EEA
Local storm report, Aug 3, 5:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
517 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Tstm Wnd Dmg     Titus                   32.71N 86.32W
08/03/2023                   Elmore             AL   Emergency Mngr

            Multiple trees down.

&&

GMS/EEA
Local storm report, Aug 3, 5:24 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
524 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Tstm Wnd Dmg     1 NE Noccalula Falls    34.05N 86.02W
08/03/2023                   Etowah             AL   Public

            Large pine tree fell, destroying house.

&&

GMS/EEA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:29 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more46 hr
Aug 3, 4:11 AM CDTFlood WatchBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 21 more36 hr
Aug 3, 1:15 PM CDTSpecial Weather StatementBMXWinston45 min
Aug 3, 1:37 PM CDTSpecial Weather StatementBMXBlount53 min
Aug 3, 1:43 PM CDTSevere Thunderstorm WarningBMXBlount62 min
Aug 3, 1:53 PM CDTSpecial Weather StatementBMXMarion37 min
Aug 3, 2:03 PM CDTSevere Thunderstorm WarningBMXEtowah57 min
Aug 3, 2:08 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker52 min
Aug 3, 2:11 PM CDTSpecial Weather StatementBMXSt. Clair64 min
Aug 3, 2:21 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Walker54 min
Aug 3, 2:24 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion66 min
Aug 3, 2:27 PM CDTSevere Thunderstorm WarningBMXCalhoun63 min
Aug 3, 3:01 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Talladega, Tuscaloosa74 min
Aug 3, 3:03 PM CDTSevere Thunderstorm WarningBMXCleburne57 min
Aug 3, 3:34 PM CDTSpecial Weather StatementBMXClay, Randolph56 min
Aug 3, 3:52 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Clay, Coosa, Hale, Shelby and 3 more68 min
Aug 3, 4:09 PM CDTSpecial Weather StatementBMXPickens51 min
Aug 3, 4:35 PM CDTSevere Thunderstorm WarningBMXPickens55 min
Aug 3, 4:40 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore65 min
Aug 3, 4:51 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Tallapoosa69 min
Aug 3, 5:00 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter60 min
Aug 3, 5:10 PM CDTSevere Thunderstorm WarningBMXLee80 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery62 min
Aug 3, 5:57 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Russell53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.